Alert archive / Arizona / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 1, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 12, 2002, 3:19 PM MST for Mohave County, Arizona. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 12, 2002, 3:19 PM MST (22:19 UTC)
- Expired
- Jul 12, 2002, 4:15 PM MST
- In force
- 56 min
- Issued by
- NWS Las Vegas, NV
- Area
- Counties, with a storm outline in the text
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 85 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 3:37 PM MST | Thunderstorm Wind 67 M | Kingman, AZ | Strong thunderstorm winds blew through Kingman destroying 16 homes and damaging 36. Most of the damaged and destroyed homes were mobile homes in the Kingman Shadows subdivision. Four people recieved minor injuries from flying debris. Several powerlines were al |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.3 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 83 J/kg
- Mixed-layer CIN
- -204 J/kg
- Mixed-layer LCL
- 2295 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
567 WUUS55 KVEF 122219 SVRVEF AZC015-122315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 320 PM MST FRI JUL 12 2002 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA THIS INCLUDES THE FOLLOWING LOCATIONS...KINGMAN...GOLDEN VALLEY... * UNTIL 415 PM MST * AT 315 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES EAST OF KINGMAN...MOVING WEST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR KINGMAN AT 345 PM MST NEAR GOLDEN VALLEY AT 400 PM MST THIS THUNDERSTORM IS MOVING OVER INTERSTATE 40 TOWARDS KINGMAN. THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER. WIND GUSTS TO 60 MPH ARE ALSO POSSIBLE WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...SEEK SHELTER IN A STRONG BUILDING IMMEDIATELY. LAT...LON 3548 11451 3507 11453 3504 11348 3546 11343
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 10:00 AM MST, 5 hours 19 minutes earlier.
Area forecast discussion, Jul 12, 10:00 AM MST, 5 hours 19 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 1000 AM PDT FRI JUL 12 2002 .SYNOPSIS...HIGH PRESSURE WILL REMAIN OVER THE SOUTHERN GREAT BASIN AND THE MOHAVE DESERT THROUGH THE WEEKEND. HOWEVER MOISTURE MOVING AROUND THE HIGH WILL PRODUCE PARTLY CLOUDY SKIES AND A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS OVER MUCH OF THE AREA. TEMPERATURES TO REMAIN NEAR TO SLIGHTLY ABOVE NORMAL. .DISCUSSION...THE MOST NOTABLE FEATURES THIS MORNING INCLUDE A WEAK DISTURBANCE OVER SOUTHERN MOHAVE COUNTY AND THE FAIRLY IMPRESSIVE MOISTURE AND INSTABILITY ON THE DESERT ROCK SOUNDING. A FEW SHORT LIVED THUNDERSTORMS HAVE BEEN OBSERVED OVER SOUTHERN MOHAVE COUNTY AND THE DISTURBANCE WAS MOVING INTO EASTERN SAN BERNARDINO COUNTY. WILL NEED A QUICK UPDATE TO ADDRESS THIS. ALSO...THE 12Z DRA SOUNDING SHOWS NO CAP ON CONVECTION AND CUMULUS ALREADY BUILDING OVER THE SPRING MOUNTAINS OF SOUTHERN NEVADA COULD BUILD QUICKLY. HOWEVER...THESE WILL BE PULSE TYPE STORMS THAT SHOULD BE SHORT LIVED SINCE THE SHEAR PROFILE IS QUITE WEAK. STORM MOVEMENT WILL BE TO THE NORTHWEST AND THEY WILL LIKELY DISSIPATE AS THEY MOVE OFF THE MOUNTAINS. BOTH THE ETA AND AVN SHOW DRIER SOUTHWEST FLOW AT 850 MB LOWERING DEWPOINTS BY THIS AFTERNOON AND THAT WAS REELECTED ON THE SOUNDING. ALSO...MID LEVEL DRYING WILL OCCUR FROM THE EAST AS DRIER AIR OVER UTAH AND NORTHERN ARIZONA WORKS ITS WAY INTO THE REGION. NOT MUCH CHANGE UNTIL PROBABLY MONDAY AND TUESDAY WHEN A MORE SOUTHERLY FLOW COULD BRING ADDITIONAL MOISTURE UP INTO THE AREA. .LAS...NONE.
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 4:23 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 52 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.